Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 177, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 24, 2017, 3:35 PM EDT for Burke County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 3:35 PM EDT (19:35 UTC)
- Expired
- Jul 24, 2017, 4:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 73 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 811 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 644 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
447
WUUS52 KCAE 241935
SVRCAE
GAC033-242015-
/O.NEW.KCAE.SV.W.0177.170724T1935Z-170724T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
335 PM EDT MON JUL 24 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
East central Burke County in east central Georgia...
* Until 415 PM EDT
* At 335 PM EDT, a severe thunderstorm was located near Sardis, or 14
miles east of Waynesboro, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sardis and Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3295 8184 3312 8187 3312 8171 3309 8165
3309 8161 3305 8157 3306 8156 3304 8156
3305 8154 3304 8154 3293 8173 3293 8179
TIME...MOT...LOC 1935Z 265DEG 31KT 3303 8177
HAIL...1.00IN
WIND...60MPH
$$
awpWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:54 PM EDT, 41 minutes earlier.
Area forecast discussion, Jul 24, 2:54 PM EDT, 41 minutes before
Area Forecast Discussion National Weather Service Columbia SC 254 PM EDT Mon Jul 24 2017 .SYNOPSIS... An upper level trough will remain over the eastern U.S. with southerly flow keeping warm and humid conditions across the area. This will keep Thunderstorms in the forecast today with scattered afternoon and evening showers and thunderstorms. A weak cool front will stall near the area on Tuesday, then drop southward on Wednesday. Somewhat drier conditions are expected late in the work week, with a stronger cold front expected to affect the area over the weekend with more unsettled conditions. && .NEAR TERM /THROUGH TONIGHT/... Stratus has mixed out with showers and thunderstorms already moving through the CSRA which cleared out much earlier. Short wave will move into the forecast area later this afternoon and expect coverage of thunderstorms to expand into the Midlands over the next couple of hours. Main threat with the thunderstorms remains damaging wind gusts...with secondary concern of locally heavy rainfall. Hydro concerns slightly elevated from yesterday after several areas received very heavy rainfall and will continue to monitor. Convection will diminish late this evening...however with outflow boundaries across the area intersecting will expect a few cells to persist into the early morning hours. Although there will be debris cloudiness over the area tonight with a rain cooled air mass overnight lows will generally be in the low to mid 70s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Tuesday and Tuesday Night...A long wave trough will extend down across the region from New England, while a strong ridge of high pressure persists over the southern Plains. At the surface, a nearly stationary front will linger to the north, while a weak pre-frontal trough extends across parts of the Midlands and upper CSRA. Showers and thunderstorms are expected to increase in coverage through the day, becoming greatest southeast of the pre-frontal trough where the deepest moisture will be found. However, convection developing along the stalled front to the north could propagate into the area along outflow boundaries late in the afternoon and during the evening. Steepening Low level lapse rates and mid-level dry air could support a few strong/severe thunderstorms capable of producing isolated damaging wind gusts. Heavy rainfall is also a potential. High temperatures should be in the lower 90s most areas, with nighttime lows in the lower to mid 50s. Wednesday and Wednesday Night...A cold front will drop south of the area in the morning, with a weak wave of low pressure tracking along it across southern Georgia during the afternoon. Forcing for ascent provided by the front and short wave energy aloft will be enough to produce scattered to numerous showers and thunderstorms, mainly in the afternoon and evening. Temperatures will be kept down some by the cloud cover, with highs around 90 or in the lower 90s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... A slightly drier airmass is expected to advect into the area on Thursday, as upper level ridging briefly builds in from the west. A lee side trough will then set up over the area on Friday. Will only indicate a low chance of showers and thunderstorms in the forecast for both days. A deep trough will develop over the weekend, as a stronger cold front crosses the area. Showers and thunderstorms appear likely on Saturday. Will also need to monitor for the potential for severe weather with the cold front Saturday. Unsettled conditions are expected to linger into early next week. Temperatures will be near normal late in the work week, then slightly below normal over the weekend and into early next week. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Convection expected through 03z...then VFR conditions for the remainder of the period. Stratus has eroded over the terminals with thunderstorms moving through AGS/DNL which cleared out a couple hours ago. Expect thunderstorms to expand into CAE/CUB/OGB over the next couple of hours and continue into early tonight. Concern with thunderstorms remains damaging winds and locally heavy rainfall. Convection will dissipate overnight with mixing continuing through daybreak so have no mention of stratus/fog during the early morning hours. Cumulus will again develop during the late morning and into the afternoon hours as another round of convection is expected Tuesday afternoon. EXTENDED AVIATION OUTLOOK...Increasing confidence in restrictions in mainly afternoon/evening thunderstorms...along with late night/early morning fog and stratus...each day through Wednesday. Potential for showers/thunderstorms will decrease Thursday and Friday. Convection associated with a cold front Saturday could bring increased chances of flight restrictions. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 24, 4:36 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 436 AM EDT Mon Jul 24 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250845- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 436 AM EDT Mon Jul 24 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 24, 11:34 AM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1134 AM EDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND DMG 7 WSW SALLEY 33.55N 81.42W
07/23/2017 AIKEN SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED MULTIPLE TREES
DOWN ON SMYRNA CHURCH ROAD NEAR THE
INTERSECTION OF WARBONNET ROAD.
&&
CJRSpecial weather statement, Jul 24, 2:32 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
232 PM EDT MON JUL 24 2017
SCZ030-241900-
Aiken-
232 PM EDT MON JUL 24 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AIKEN COUNTY...
At 231 PM EDT, a strong thunderstorm was located over Gloverville, or
near Clearwater, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Aiken, North Augusta, Belvedere, Clearwater, Gloverville and
Burnettown.
LAT...LON 3359 8191 3362 8184 3364 8171 3349 8168
3339 8181 3339 8187 3340 8195 3341 8191
3342 8193 3344 8191 3346 8193 3348 8198
3351 8199
TIME...MOT...LOC 1831Z 253DEG 50KT 3353 8183Local storm report, Jul 24, 3:28 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM FLOOD 1 NNE BURNETTOWN 33.53N 81.85W
07/24/2017 AIKEN SC LAW ENFORCEMENT
MINOR ROADWAY FLOODING/PONDING JEFFERSON
DAVIS HIGHWAY AND SONG SPARROW. ROADS ARE
PASSABLE.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 9:39 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, McDuffie, Richmond | 36 min |
| Jul 24, 2:00 PM EDT | Areal Flood Advisory | CAE | Columbia, McDuffie, Richmond | 2 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.